Wisconsin, 2002

Winter Storm in Wisconsin, March 8 to 9, 2002

March 8 to 9, 2002 · NWS GRB · 8 events in 8 counties and zones

Warm air ahead of a strong low pressure system that moved into Wisconsin during the night brought freezing rain to north central Wisconsin. This resulted in significant ice accumulations before the precipitation changed to rain overnight.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Warm air ahead of a strong low pressure system that moved into Wisconsin during the night brought freezing rain to north central Wisconsin. This resulted in significant ice accumulations before the precipitation changed to rain overnight. The icing caused power lines to fall and as many as 10,000 customers lost electricity due to the downed lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 8, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 8, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CST FRI MAR 8 2002

ANTICIPATED SECOND WAVE OF PCPN FOR TNT INTO EARLY SATURDAY THE MAIN
FCST CHALLENGE.

BUFKIT SOUNDING DATA INDICATED PCPN TO START OUT AS ZR OVER NC WI BEFORE
MIXING WITH SOME R LATE.  NOT SURE ON THE R TYPE AS TEMPS HAVE BEEN
TRENDING LOWER THAN GUIDANCE NUMBERS THIS AFTN.  AS A RESULT OF THIS
TREND WILL ISSUE A WARNING FOR THE NC ZONES FOR MAINLY ICE. FAR WESTERN
PORTIONS OF VILAS AND ONEIDA MAY SEE MORE SOME SNOW MIXED WITH ZR.

LOCATIONS ADJACENT TO THE WARNING AREA CAN EXPECT A ZR-R MIX SO ISSUED A
WNTR WX ADVSRY FOR TNT. OVER PARTS OF CENTRL AND NE WI...NORTH OF A LINE
FROM STEVENS POINT TO OCONTO...ISSUED AN EVENING ADVISORY FOR A ZR-R MIX
BEFORE CHANGING OVER TO R-.

TSRA THREAT CONTINUES TNT AS LLJ MOVES INTO AT LEAST THE ERN HALF OF THE
CWA IN THE WARMER SECTION OF THE WAA.

THE MIX WILL EVENUALLY CHANGE TO ALL SNOW SATURDAY...BEFORE ENDING FROM
SOUTHWEST TO NORTHEAST IN THE AFTN.  ANTICIPATE THE PCPN TO FALL MAINLY
AS RAIN OVER EC WI BEFORE SCT SW FOR THE AFTN HOURS AS CAA POURS IN.
EVENTUALLY THE MAIN WEATHER PARAMETER OF CONCERN TURNS TO THE WINDS.
VERY TIGHT PRES GRAD DEVELOPS SATURDAY...AND AS A RESULT HAVE ISSUED A
WIND ADVSRY FOR THE SOUTH HALF OF THE CWA FOR SATURDAY.  NORTHERN AREAS
WILL SEE THE DEVELPG WINDS LATER IN THE DAY AND LATER SHIFTS CAN EXPAND
ADVISRY AS NEEDED.

ONE MORE ADVSRY TYPE BEING MONITERED FOR THIS EVENING IS THE DENSE FOG
POTENTIAL.  A FEW LOCATION ARE ALREADY AT 1/4 MILE...AND WITH HIGH DPTS
MOVG NWD OVER THE SNOW/ICE...DENSE FOG MAY BE AROUND.  CURRENT OBS SITE
DONT SUPPORT ADVSRY AT THIS TIME...BUT WILL ADDRESS IN THE ZONE PACKAGE.
WOULD EXPECT INCREASING WINDS LATER TONIGHT TO MIX THE AIR ENOUGH TO
REDUCE THE THREAT.

MDM RANGE MODELS INDICATE WK PCPN CHCS FOR MUCH OF THE NEXT WEEK.

COOR WITH LSE...MKE...MQT.

.GRB...WINTER STORM WARNING TONIGHT INTO EARLY SATURDAY
       WIZ005-010-018-

       WINTER WEATHER ADVISORY TONIGHT
       WIZ011>013-019-

       WINTER WEATHER ADVISORY THIS EVENING
       WIZ020>022-030-031-073-074-

       WIND ADVISORY SATURDAY
       WIZ020>022-030-031-035>040-045-048>050-073-074-

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Mar 8, 3:00 PM CST, 3 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-090300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST FRI MAR 8 2002

...STRENGTHENING SPRING STORM WILL BRING THUNDERSTORMS...AREAS OF DENSE
FOG AND A MIXED BAG OF PRECIPITATION TONIGHT...STRONG WINDS SATURDAY...

AN INTENSIFYING AREA OF LOW PRESSURE OVER WESTERN KANSAS IS FORECAST TO
MOVE INTO NORTHERN WISCONSIN BY SATURDAY MORNING...THEN INTO CANADA BY
SATURDAY EVENING. THIS SYSTEM WILL BRING A WIDE RANGE OF WEATHER TO
CENTRAL AND NORTHEAST WISCONSIN BEFORE THE STORM DEPARTS THE AREA
SATURDAY AFTERNOON.

FOR TONIGHT...A STATIONARY FRONT DRAPED ACROSS NORTHEAST WISCONSIN INTO
NORTHEAST IOWA WILL ALLOW WARM MOIST AIR TO FLOW NORTHWARD OVER THIS
BOUNDARY. COMBINED WITH A DEEP SNOW PACK IN PLACE ALREADY...AREAS OF
DENSE FOG WILL DEVELOP BY EARLY THIS EVENING ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN. ACROSS NORTHERN WISCONSIN...THE WARMER AIR ABOVE THE
SURFACE WILL ALLOW FOR FREEZING RAIN TO DEVELOP THIS EVENING...MAINLY
NORTH OF HIGHWAY 29. A PROLONGED FREEZING RAIN EVENT IS LIKELY OVER
VILAS... ONEIDA AND LINCOLN COUNTIES BEFORE THE PRECIPITATION MIXES WITH
OR CHANGES OVER TO ALL SNOW LATE TONIGHT. EAST OF THESE COUNTIES...THE
FREEZING RAIN SHOULD CHANGE OVER TO RAIN OVERNIGHT...THEN CHANGE TO SNOW
SATURDAY MORNING.

MEANWHILE...AS THE SURFACE LOW APPROACHES WISCONSIN TONIGHT...THERE IS
ENOUGH UPPER LEVEL ENERGY TO PRODUCE ISOLATED THUNDERSTORMS. IF
THUNDERSTORMS DO DEVELOP...THEY WILL HAVE THE CAPABILITY OF PRODUCING
SMALL HAIL AND GUSTY WINDS.

AS THE LOW DEPARTS SATURDAY...STRONG WEST TO NORTHWEST WINDS OF 25 TO
35 MPH WITH SOME GUSTS TO 45 MPH CAN BE EXPECTED. THE STRONG WINDS
SHOULD CREATE AREAS OF BLOWING AND DRIFTING SNOW OVER NORTHERN WISCONSIN
DURING THE DAY. WINDS SHOULD THEN DIMINISH SATURDAY NIGHT.

EVEN THOUGH THUNDERSTORMS ARE IN THE FORECAST...SPOTTER ACTIVATION IS
NOT ANTICIPATED AT THIS TIME.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Mar 8, 3:00 PM CST, 3 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-090300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST FRI MAR 8 2002

...STRENGTHENING SPRING STORM WILL BRING THUNDERSTORMS...AREAS OF DENSE
FOG AND A MIXED BAG OF PRECIPITATION TONIGHT...STRONG WINDS SATURDAY...

AN INTENSIFYING AREA OF LOW PRESSURE OVER WESTERN KANSAS IS FORECAST TO
MOVE INTO NORTHERN WISCONSIN BY SATURDAY MORNING...THEN INTO CANADA BY
SATURDAY EVENING. THIS SYSTEM WILL BRING A WIDE RANGE OF WEATHER TO
CENTRAL AND NORTHEAST WISCONSIN BEFORE THE STORM DEPARTS THE AREA
SATURDAY AFTERNOON.

FOR TONIGHT...A STATIONARY FRONT DRAPED ACROSS NORTHEAST WISCONSIN INTO
NORTHEAST IOWA WILL ALLOW WARM MOIST AIR TO FLOW NORTHWARD OVER THIS
BOUNDARY. COMBINED WITH A DEEP SNOW PACK IN PLACE ALREADY...AREAS OF
DENSE FOG WILL DEVELOP BY EARLY THIS EVENING ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN. ACROSS NORTHERN WISCONSIN...THE WARMER AIR ABOVE THE
SURFACE WILL ALLOW FOR FREEZING RAIN TO DEVELOP THIS EVENING...MAINLY
NORTH OF HIGHWAY 29. A PROLONGED FREEZING RAIN EVENT IS LIKELY OVER
VILAS... ONEIDA AND LINCOLN COUNTIES BEFORE THE PRECIPITATION MIXES WITH
OR CHANGES OVER TO ALL SNOW LATE TONIGHT. EAST OF THESE COUNTIES...THE
FREEZING RAIN SHOULD CHANGE OVER TO RAIN OVERNIGHT...THEN CHANGE TO SNOW
SATURDAY MORNING.

MEANWHILE...AS THE SURFACE LOW APPROACHES WISCONSIN TONIGHT...THERE IS
ENOUGH UPPER LEVEL ENERGY TO PRODUCE ISOLATED THUNDERSTORMS. IF
THUNDERSTORMS DO DEVELOP...THEY WILL HAVE THE CAPABILITY OF PRODUCING
SMALL HAIL AND GUSTY WINDS.

AS THE LOW DEPARTS SATURDAY...STRONG WEST TO NORTHWEST WINDS OF 25 TO
35 MPH WITH SOME GUSTS TO 45 MPH CAN BE EXPECTED. THE STRONG WINDS
SHOULD CREATE AREAS OF BLOWING AND DRIFTING SNOW OVER NORTHERN WISCONSIN
DURING THE DAY. WINDS SHOULD THEN DIMINISH SATURDAY NIGHT.

EVEN THOUGH THUNDERSTORMS ARE IN THE FORECAST...SPOTTER ACTIVATION IS
NOT ANTICIPATED AT THIS TIME.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
March 8, 6:00 PM CST to March 9, 6:00 AM CST
Where
Vilas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
March 8, 6:00 PM CST to March 9, 6:00 AM CST
Where
Oneida forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
March 8, 6:00 PM CST to March 9, 6:00 AM CST
Where
Forest forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
March 8, 6:00 PM CST to March 9, 6:00 AM CST
Where
Florence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
March 8, 6:00 PM CST to March 9, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
UNKNOWN
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
March 8, 6:00 PM CST to March 9, 6:00 AM CST
Where
Langlade forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Marinette

When
March 8, 6:00 PM CST to March 9, 6:00 AM CST
Where
Marinette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Oconto

When
March 8, 6:00 PM CST to March 9, 6:00 AM CST
Where
Oconto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285172, 5285173, 5285174, 5285175, 5285176, 5285177, 5285178, 5285179.